High Wind, Hartley
- When
- January 11, 11:00 AM CST to 3:00 PM CST
- Where
- Hartley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
During the late morning and early afternoon hours of the 11th portions of the Texas Panhandle experienced both sustained high wind and high wind gusts. The windy conditions were the result of the combination of a strong surface pressure gradient situated over the Southern High Plains, a 50 mph to 70 mph jet at 800mb, and a well-mixed atmosphere.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late morning and early afternoon hours of the 11th portions of the Texas Panhandle experienced both sustained high wind and high wind gusts. The windy conditions were the result of the combination of a strong surface pressure gradient situated over the Southern High Plains, a 50 mph to 70 mph jet at 800mb, and a well-mixed atmosphere. The 6 PM CST upper air sounding from Amarillo showed the well mixed atmosphere had allowed the 800mb jet winds to sink dry adiabatically to the surface leading to non-convective winds between 58 and 64 mph. Sustained winds of 40 to 49 mph were also reported at Dalhart (Dallam and Hartley County), and Dumas (Moore County). While no accidents or injuries were reported due to the high winds, traveling on east-west oriented roadways did become difficult. The following is a listing of the highest gusts for the Texas Panhandle: 11 NNW Codman (Roberts County) 59 mph; Texline (Dallam County) 61 mph; 3 W Dumas (Moore County ) 60 mph; Gruver (Hansford County ) 58 mph; and 3 SW Dalhart (Hartley County) 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 11, 5:49 AM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
549 AM CST FRI JAN 11 2013
.AVIATION.../12Z TAFS/
INSERTED LLWS REMARKS AT ALL TERMINALS THROUGH 15Z AS 45-50 KT LOW-
LEVEL JET IS LOCATED BETWEEN 800-1000 FT AGL.
SW WINDS WILL QUICKLY INCREASE 15Z-18Z WITH THE STRONGEST WINDS
EXPECTED 18Z-23Z. HAVE VERY HIGH CONFIDENCE THAT AWW CRITERIA WILL
BE MET AT KAMA. WINDS WILL SLOWLY SUBSIDE AFTER 00Z AND SHOULD BE AT
OR BELOW 12 KT AFTER 05Z.
AN APPROACHING COLD FRONT OVERNIGHT WILL SHIFT WINDS TO THE W AND NW
AT ALL TERMINALS AFTER 09Z.
BLDU MAY OCCUR AT KAMA AFTER 18Z...BUT CONFIDENCE IS ON THE LOW SIDE
AS TO WHETHER OR NOT VSBYS WILL DROP INTO THE MVFR RANGE.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 459 AM CST FRI JAN 11 2013/
DISCUSSION...
THE BULK OF HAZARDOUS WX CONCERNS THROUGH THIS FORECAST LIE IN THE
FIRST 12 HOURS AS WINDS KICK UP SUBSTANTIALLY.
TODAY...
OVERCAST SKIES THIS MORNING WILL GIVE WAY TO SUNSHINE FROM WEST TO
EAST AS MID AND HIGH LEVEL CLOUDS SCOOT EAST. A 60-70KT H7 SPEED MAX
WILL ENTER THE WRN PANHANDLES AT AROUND 9 AM AND MOVE EAST
THROUGHOUT THE DAY. AT ABOUT 11AM-NOON...DIURNAL MIXING WILL BECOME
DEEP ENOUGH TO BEGIN TO REALIZE THE ROARING WINDS ALOFT. IT APPEARS
THERE WILL ABOUT A 3 HOUR OVERLAP WHEN IMPRESSIVE LOW LEVEL FLOW
COINCIDES WITH DEEPER DIURNAL MIXING...ABOUT NOON TO 3 PM FOR MOST.
DURING THIS PERIOD...MOST SIGNS POINT TO HIGH WIND WARNING CRITERIA
BEING MET AS SUSTAINED WINDS PUSH TOWARD 40 MPH AND DEEPER MIXING
ALLOWS PERIODIC GUSTS TO 60 MPH. DEPENDING ON DEPTH OF MIXING...A
GUST TO 70 MPH CANNOT BE RULED OUT TODAY...ESPECIALLY IN THE N
CENTRAL PANHANDLES. GIVEN EXPECTED OVERLAP OF MIXING AND THE TAIL
END OF THE SPEED MAX MOVING THROUGH...HAVE EXPANDED THE HIGH WIND
WARNING ANOTHER TIER OF COUNTIES TO THE SOUTH AND EAST. THE FURTHER
S AND E ONE TRAVELS...THE LONGER MID AND HIGH CLOUDS WILL HANG IN
AND PRECLUDE DEEPER MIXING AND STRONGER GUSTS...THEREFORE JUST A
WIND ADVISORY SHOULD BE SUFFICIENT IN THESE AREAS.
DUST CONCERNS...
A DIFFICULT DUST FORECAST TODAY AS THE E CEN NM SOURCE REGION FOR
MUCH OF THE DUST DURING THE LAST DUST EVENT ON DEC 19 REMAINS VERY
DRY. THIS AREA MISSED OUT ON DECEMBER SNOWS AND RECENT RAINS.
HOWEVER...WINDS DO NOT LOOK TERRIBLY STRONG THAT FAR SW...SO IT MAY
BE DIFFICULT TO INITIATE A DUST PLUME. HAVE CHOSEN TO INCLUDE PATCHY
BLOWING DUST FOR THIS AFTERNOON...BUT THINK A WIDESPREAD VISIBILITY-
REDUCING DUST EVENT APPEARS UNLIKELY TODAY.
TONIGHT THROUGH NEXT FRIDAY...
A PACIFIC COLD FRONT WILL MOVE THROUGH THIS EVENING...BEGINNING TO
ALLOW COLDER AIR TO FILTER IN. A STRONGER ARCTIC FRONT WILL FOLLOW
EARLY SAT MORNING...SETTING THE STAGE FOR A COLD PERIOD ACROSS THE
AREA. COLD AIR WILL SETTLE IN THROUGH MONDAY WITH A MODERATING TREND
BACK TOWARD NORMAL BEGINNING TUE AND LASTING THROUGH THE END OF THE
WORK WEEK. THE PANHANDLES SHOULD REMAIN PREDOMINATELY DRY...WITH
JUST A SLIGHT CHC OF A FLURRY SAT/SAT NIGHT...THOUGH CHCS STILL
REMAIN TO LOW TO INCLUDE IN THE FCST.
A FUN AND INTERESTING NOTE...
MANY TUMBLEWEEDS HAVE TAKEN UP RESIDENCE ON THE NORTH SIDE OF
EAST-WEST FENCES...PUSHED THERE BY RECENT STRONGER NORTHERLY WINDS.
AS THE SOUTHWEST WINDS KICK UP...HOARDS OF TUMBLEWEEDS COULD RELEASE
LATE THIS MORNING AND EJECT IN A NORTHEASTERLY PARADE.
SIMPSON
FIRE WEATHER...
THIS AFTERNOON WILL FEATURE VERY STRONG WINDS AND RELATIVE HUMIDITY
VALUES FALLING TO NEAR 20 PERCENT. HOWEVER...NEITHER ELEVATED NOR
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO RECENT SNOWPACK
AND WIDESPREAD WETTING RAINS.
SIMPSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: COLLINGSWORTH...DONLEY...WHEELER.
OK...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
JJ/BJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 344 AM CST FRI JAN 11 2013 OKZ001>003-TXZ001>020-112200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 344 AM CST FRI JAN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. VERY WINDY CONDITIONS WILL BE NOTED TODAY ACROSS THE PANHANDLES. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE AS WELL AS MOST OF THE TEXAS PANHANDLE FROM LATE THIS MORNING THROUGH THIS AFTERNOON WITH A WIND ADVISORY IN EFFECT FOR THE REMAINDER OF THE AREA. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH WILL BE COMMON EARLY THIS AFTERNOON...WITH AN ISOLATED GUST TO NEAR 65 MPH POSSIBLE IN THE OKLAHOMA PANHANDLE OR NORTHWEST TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SIMPSON
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430987, 430974, 430979, 430988, 430982, 430984, 430986.